You may have seen recent news stories that the Federal Drug Administration (FDA) is looking into reports of hair loss as a side effect to the new weight loss drugs on the market. As with any new drug, it is not uncommon to discover new side effects as more people begin using them. However, it can take time to determine whether the side effect is a direct cause of the drug itself or due to something else. Our goal is to look into potential causes of hair loss from rapid weight loss for those using these medications and what patients can do to try to prevent and treat the hair loss.
Ozempic and Wegovy are brand names for the drug semaglutide. Ozempic was originally FDA approved in 2017 for the management of Type 2 diabetes. While Ozempic is not FDA approved for weight loss, Wegovy did receive FDA approval in 2021 for chronic weight loss. The drug semaglutide works in two ways: one by releasing a hormone that tells your brain that you are full; and secondly by slowing the movement of food through your digestive track.
Hair loss was originally considered a side effect of semaglutide in 3-4% of users. The question the FDA is trying to answer is whether it is a more common side effect, or if the drug is directly causing it. While we won't be able to answer that, we do know that hair loss is a common side effect to bariatric surgery.
With bariatric surgery, it is typically not the procedure itself causing hair loss, but malnutrition that occurs when the patient is eating significantly less and the body is receiving less nutrients. One study completed in 2014 found that 41% of the patients experienced hair loss after their procedure. It was often tied to being nutrient deficient. Like bariatric surgery, patients taking semaglutide are seeing a big decrease in their caloric intake from the drug. It is very likely this is a contributing factor to their hair loss.
Many of the questions that we ask on our new patient intake forms are related to recent weight loss and specialized diet. This is because a proper diet is so important for healthy hair. The second most common type of hair loss is called Telogen Effluvium, which presents as excessive shedding. Telogen Effluvium is caused by a stressor on the body. This could be any physical or emotional stressor, but it can also be caused by nutritional deficiency.
A crash diet can put a lot of stress on the body, not just from the nutritional deficiencies, but from the shock to your systems. We know that stress is not good for hair. We also know utilizing a crash diet often leads to nutritional deficiencies, which is also not good for you hair. Your hair requires the same vitamins and nutrients needed for vital organ. When you are deficient in them your body allocates them to your vital organs and your hair suffers.
Those utilizing a semaglutide are essentially utilizing a crash diet to lose weight as the drug significantly minimizes their appetite.
While it is definitely very distressing to see hair loss, the good news is that it is almost always reversible. When it comes to treating Telogen Effluvium hair loss, it is a two step process. The first step is identifying and treating the cause of the stress on the body. As hair loss from weight loss is typically from the shock to the body and vitamin and nutrient deficiency, it is so important to stabilize your diet. You should make sure that you are getting enough important nutrients that can affect hair growth. This includes vitamins such as biotin, iron, zinc, copper, protein, vitamin A, vitamin C, and vitamin E.
The next step is treating the hair loss. A hair loss supplement, like our Tresse Revitalizer, Tresse Fortifier, and Tresse Prebiotic, will have key vitamins and nutrients. Supplements like these have been shown to be necessary for hair health. Low-level laser therapy (LLLT) is also a great option for patients experiencing Telogen Effluvium hair loss. It's been shown to extend the growth phase of the hair and increase blood flow to the hair follicles. This ensures they are getting proper nutrients your hair needs.
If you are trying to lose weight, it is so important to focus on nutrition while you are doing it. If you are trying to prevent or minimize hair loss, it is important to make sure your body is getting enough of those vitamins and nutrients. While it is always best to get these nutrients from natural sources, during your weight loss program you should consider taking supplements and multivitamins. This can ensure your body is receiving the necessary levels of these nutrients.
Absolutely! While there are many great treatments available for hair loss, not all treatments are recommended for each type. Patients experiencing hair loss from rapid weight loss are most likely experiencing Telogen Effluvium related hair loss. Not all types of treatments will work for this, and some treatments could make it worse. While treatments like minoxidil and PRP Therapy can be great for some types of hair loss, they can actually increase shedding if you are experiencing Telogen Effluvium. A medical practitioner that specializes in hair loss will be able to determine the cause of hair loss. They can then recommend an appropriate treatment plan.
If you believe you are experiencing hair loss from weight loss or any other reason, schedule a consultation with one of our medical practitioners today who can help diagnose the cause and find the best treatment plan for you.